Fans of pop princess Britney Spears have long speculated about the status of the singer’s mental health following the end of her ‘traumatic’ conservatorship.
The discussion is particularly rife at the moment, as the 41-year-old continues to post videos on Instagram that showcase her risque dances – and she’s often wearing very little clothing.
And now, one astute campaign group has voiced suspicions that Britney may be suffering a little-known condition that makes patients unable to keep still.
In a video shared on Twitter, health advocacy group Akathisia Alliance for Education and Research, said ‘medication-induced akathisia may be partly to blame’ for ‘why she can’t ever stay still’.
Akathisia is a movement disorder thought to affect millions of Americans, which is triggered by specific psychiatric medications.
The condition, which causes extreme restlessness and discomfort, can be so tortorous it leads to suicide, according to the health advocacy group Akathisia Alliance for Education and Research.
In videos on her Instagram, Britney often performs choreographed dances and takes questions from fans. Concerned viewers have pointed out that Ms Spears appears to struggle to stay still when talking, often rocking back and forth and shifting her weight
While scientists are not entirely sure what exactly triggers the condition, it is thought that medications interfere with activity of the hormone dopamine – which governs motivation and pleasure, as well as muscle movement.
Medications known to spark the condition include the mood stabilizer lithium and the antipsychotic quetiapine – both of which Britney Spears has reportedly taken against her will.
Other drugs known to trigger the problem include loxapine, chlorpromazine and haloperidol.
Following a forced hospitalization in a mental health facility in 2020, Ms Spears took on new mannerisms that alarmed fans.
Posts from that time on her Instagram show Britney talking to camera while fidgeting, shifting her weight from one foot to another and rocking back and forth.
Commenters wondered why she seems to struggle to keep still in videos posted to social media.
In recent posts, the star can be seen dancing feverishly with prop knives, and twirling in rapid succession.
The Akathisia Alliance argued that the probable cause of her behavior was the medications that she was forced to take while under the conservatorship that deprived her of financial and bodily autonomy.
After saying no to a Las Vegas residency, she was forcibly given lithium in 2019, a powerful drug used to treat mood disorders such as bipolar, while in a mental healthcare facility.
The drug reportedly made her feel drunk to the point at which she could not carry on normal conversations.
And texts between Britney and her mother that the singer revealed on Instagram showed she was also prescribed the powerful antipsychotic drug Seroquel, also known as quetiapine, its generic name.
One text sent from Britney inside the facility in 2019 said: ‘I literally feel alll [sic] the sick medicine in my stomach.
‘I feel like he’s trying to kill me. I swear to god I do.’
The akathisia advocacy group posited that the psychiatric medications that Britney Spears was prescribed in 2019 were the cause of her fidgeting, believed to be akathisia
There are a limited number of case reports describing akathisia linked with quetiapine.
One of them described a 22-year-old woman who developed akathisia while taking 150 miligrams of quetiapine per day. The symptoms subsided when her dose was reduced.
Authors of that report said: ‘These findings suggest that the akathisia was not due to withdrawal of antipsychotic… but was a true side effect of quetiapine, because the akathisia subsided with reduction in the dose of quetiapine.’
Akathisia often goes underdiagnosed and typically occurs when starting, stopping, or adjusting dosages of medications.
This would track with Britney’s hospitalization timeline, though it is not known whether she is still taking those medications or if symptoms of akathisia could be a sign of withdrawal.
Ms Spears revealed in February that she takes Prozac for depression ‘and that’s about it.’
One Instagram follower commented on a video saying: ‘She was probably taken off her meds way too fast. That’s how I got akathisia.’
Doctors do not use lab or imaging tests to diagnose akathisia.
Instead, they rely on clinical observation of the patient. Symptoms of akathisia include restlessness, tension, and discomfort, and often overlap with other diagnoses such as mania and ADHD.
In one 2017 paper written on the condition by University of Texas psychiatrists, the experts said: ‘Failure to correctly identify akathisia can have catastrophic implications, since increasing severity of akathisia has been linked to the emergence and/or worsening of suicidal ideation, aggression, and violence.’
Another paper by psychiatrists from the UK read: ‘The timely recognition of akathisia is paramount as it may cause considerable patient distress and have an impact on treatment outcomes, leading, for example, to non-concordance and subsequent exacerbation of psychosis.